High Wind, Northeast Highlands
- When
- February 24, 10:53 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
The Las Vegas ASOS also reported a sustained wind speed of 43 mph at 1053pm on the 24th.
Another in a series of storms crossed New Mexico on the 25th, bringing high winds to several locations from late on the 24th through the morning of the 25th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Another in a series of storms crossed New Mexico on the 25th, bringing high winds to several locations from late on the 24th through the morning of the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 24, 9:17 PM MST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 917 PM MST SUN FEB 24 2008 .UPDATE...DUE TO A FEW MORE BANDS OF PCPN NOTED ON RADARS ACROSS S HALF UT AND N AZ...INCLUDING A FEW LIGHTNING STRIKES...DECIDED TO ADD NW PLATEAU TO THE WINTER WX ADVISORY THROUGH 12Z MON. MAIN CONCERN FOR NW PLATEAU WILL BE TO NORTH OF HIGHWAY 64. ALSO ADDED THE REST OF THE EAST CENTRAL AND SE PLAINS TO WIND ADVISORY... ENDING AT SAME TIME AS THE EXISTING WIND ADVISORY...BUT STARTING IT AT 15Z. && .PREV DISCUSSION...234 PM MST SUN FEB 24 2008... 21Z SFC ANALYSIS SHOWS A 1006MB LOW PRES CENTER OVER SE CO EXTENDING SW ACROSS E NM. SFC WINDS ACROSS THE E AND NE ON THE ORDER OF 25 TO 35 KNOTS WITH A FEW GUSTS NEAR 40 KNOTS. WATER VAPOR LOOP SHOWS UPPER LOW MOVING ONSHORE NW CA COASTLINE. 400-250 MB AIRCRAFT WIND PLOT SHOWS A 100-130 KNOT JET EXTENDING FROM THE BASE OF THE TROUGH EAST ACROSS SOUTHERN NV AND NORTHERN AZ. RADAR SHOWS LIGHT/MODERATE RAIN WITH HIGHER TERRAIN SNOW SPREADING EAST ACROSS MUCH OF NW CORNER OF NM. 12Z MODELS HANDLING PRECIP FIELD OVER E AZ/W NM POORLY AS OF 18Z. MID AND UPPER LEVEL MOISTURE PLUME FROM SOCA NE TO CENTRAL PLAINS IS SHOWN TO MOVE WELL NORTH INTO UT/CO AND DISSIPATE THRU THE EVENING. CHOSE TO FORCE MODEL SOLUTION FARTHER SOUTH TO CORRECT FOR CURRENT RADAR AND SATELLITE TRENDS. THIS ALIGNS POPS FROM ALONG AND NORTH OF INTERSTATE 40 FROM THE CENTRAL MTNS WESTWARD THRU MONDAY MORNING. SHOULD SEE SNOW LEVELS AROUND 8000 FEET THIS AFTERNOON OVER THE NORTHERN MTNS FALL TO 7000 FEET OVERNIGHT WITH MOIST SW FLOW USHERING IN 3 TO 5 INCHES OF SNOWFALL ABOVE 7500 FEET. 12Z NAM/GFS BUFKIT PROFILES SHOW BOUNDARY LAYER DECOUPLING OVERNIGHT ACROSS MOST AREAS THUS CONFIDENCE IN WIND HIGHLIGHTS THRU THE OVERNIGHT IS LOW. SINCE WINDS ACROSS E AZ HAVE REMAINED BELOW OUR ADV CRITERIA AND MAX 700MB FLOW SHOULD BE DISPLACED FARTHER SOUTH DECIDED TO CANCEL WIND ADVISORY FOR ZONES 8 AND 14. SNOW WILL TAPER OFF OVER THE NORTHERN MTNS MONDAY MORNING AS WINDS BEGIN TO HOWL AGAIN OVER THE E PLAINS. WINDS THEN SUBSIDE AFTER SUNSET MONDAY WITH CLEARING SKIES FROM WEST TO EAST. A COLD FRONTAL PASSAGE OVER THE E PLAINS BEHIND THE DEPARTING WAVE WILL BRING RETURN TO COOLER TEMPS FOR TUESDAY. QUIET WX PATTER SETS UP THRU THE REMAINDER OF THE WEEK BEFORE THE NEXT DISTURBANCE TRANSLATES SE ACROSS NORTHERN OLD MEXICO. GUYER .AVIATION... OCCASIONAL MVFR TO IFR CONDITIONS AND OCCASIONAL MOUNTAIN OBSCURATIONS ARE FORECAST OVER THE NORTHWEST THIRD OF NEW MEXICO FOR THE NEXT 12 HOURS. STRONG SOUTHWEST TO WEST WINDS AT MOUNTAINTOP LEVEL WILL EXTEND APPROXIMATELY FROM INTERSTATE 40 SOUTHWARD AND FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS BORDER. LOCAL WESTERLY SURFACE WIND GUSTS OF 35 TO 45 KTS ARE POSSIBLE. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY FOR THE FOLLOWING ZONES...NMZ001-002-004. WIND ADVISORY UNTIL 5 PM MST MONDAY FOR THE FOLLOWING ZONES... NMZ005-010>012-016-017-026. WIND ADVISORY FROM 8 AM TO 5 PM MST MONDAY FOR THE FOLLOWING ZONES...NMZ013-018>021. FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...NMZ108. && 43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1015 PM MST SUN FEB 24 2008 NMZ001>021-026-251300- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 1015 PM MST SUN FEB 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...REST OF TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 5 AM MST MONDAY FOR THE NORTHWEST MOUNTAINS...SANGRE DE CRISTO MOUNTAINS AND THE NORTHWEST PLATEAU. SNOW LEVELS WILL LOWER OVERNIGHT TO BETWEEN 6000 AND 7000 FEET. NEW SNOW ACCUMULATIONS BETWEEN 2 AND 5 INCHES ARE LIKELY NEAR AND ABOVE 8000 WITH 1 TO 2 INCHES AT LOWER ELEVATIONS. THE SANTA FE AND FARMINGTON AREAS SHOULD RECEIVE AN INCH OR LESS. HEAVIEST SNOW ACCUMULATIONS WILL LIKELY OCCUR OVER THE HIGHER WEST FACING SLOPES AND PEAKS NEAR THE COLORADO LINE IN RIO ARRIBA COUNTY. SLIGHTLY LOWER AMOUNTS WILL FALL OVER THE SANGRE DE CRISTO MOUNTAINS...BUT WINDS GUSTING TO 45 MPH LOCALLY OVER THE HIGHER PASSES AND PEAKS WILL DROP VISIBILITIES TO NEAR ZERO AT TIMES IN BLOWING AND DRIFTING SNOW. ELSEWHERE...A WIND ADVISORY IS IN EFFECT THROUGH 5 PM MST MONDAY FOR MOST AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. EXPECT WEST TO NORTHWEST WINDS BETWEEN 20 AND 35 MPH WITH GUSTS DEVELOPING TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FIRE WEATHER CONDITIONS MAY REACH DANGEROUS LEVELS DURING THE DAY ON MONDAY FOR THE EAST CENTRAL PLAINS...AS GUSTY WINDS FROM THE NORTHWEST WILL COMBINE WITH LOW HUMIDITIES THROUGH THE AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT FROM MONDAY MORNING TO MONDAY AFTERNOON. ELSEWHERE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WINDS WILL REMAIN GUSTY OVER MUCH OF THE FORECAST AREA ON MONDAY...SHIFTING DIRECTION FROM SOUTHWEST TO NORTHWEST AS A COLD FRONT DROPS SOUTHWARD ACROSS THE STATE. LOCAL WIND GUSTS COULD REACH 55 MPH BEFORE TAPERING OFF LATE IN THE DAY ON MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR TUESDAY THROUGH SATURDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND MEASURED STRONG WIND SPEEDS AND GUSTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 43
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
909 PM MST SUN FEB 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 2 N CHAMA 36.92N 106.58W
02/24/2008 M2.0 INCH RIO ARRIBA NM CO-OP OBSERVER
0711 PM SNOW 8 NW LA CUEVA 35.95N 106.75W
02/24/2008 M4.0 INCH SANDOVAL NM CO-OP OBSERVER
&&
DPORTER3 high wind. Local standard time, as filed.
The Las Vegas ASOS also reported a sustained wind speed of 43 mph at 1053pm on the 24th.
The Cannon AFB ASOS also reported a sustained wind speed of 40 mph at 855am.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72053, 72054, 72055.